Jin S. Hahn

Publication Details

  • SERUM SICKNESS TRIGGERED BY ANAPHYLAXIS - A COMPLICATION OF IMMUNOTHERAPY JOURNAL OF ALLERGY AND CLINICAL IMMUNOLOGY Umetsu, D. T., Hahn, J. S., PEREZATAYDE, A. R., Geha, R. S. 1985; 76 (5): 713-718

    Abstract:

    An 8-year-old boy developed anaphylaxis after receiving his maintenance dose of immunotherapy and proceeded to display the signs and symptoms of serum sickness. These consisted of fever, arthralgia, arthritis, urticaria followed by a hemorrhagic palpable rash, edema, lymphadenopathy, splenomegaly, abdominal pain, proteinuria, and neurologic manifestations consistent with vascular compromise of the posterior cerebral circulation. A skin biopsy specimen revealed perivascular infiltrates of lymphocytes and few polymorphonuclear neutrophils. The timing of events in this patient suggests that immunotherapy initiated a chain of events beginning with anaphylaxis and leading to serum sickness. It is hypothesized that the enhanced vascular permeability that accompanied the anaphylaxis allowed immune complexes that may have preexisted in the circulation to deposit in the blood vessels of the patient. These complexes may or may not have been related to the immunotherapy itself. Because antihistamines are known to prevent the induction of serum sickness, early and aggressive treatment of anaphylaxis during immunotherapy may prevent the occurrence of immune complex disease.

    View details for Web of Science ID A1985AUU3400010

    View details for PubMedID 4056255

Stanford Medicine Resources:

Footer Links: